Virginia, 2022Tornadoes and Damaging Winds in Virginia, May 27, 2022
May 27, 2022 · NWS AKQ · 14 events in 8 counties and zones
Scattered severe thunderstorms in advance of a cold front produced damaging winds and two tornadoes across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $181,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and two tornadoes across portions of central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 27, 3:27 AM EST, 5 hours 28 minutes earlier.
Area forecast discussion, May 27, 3:27 AM EST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
427 AM EDT Fri May 27 2022
.SYNOPSIS...
A cold front crosses the area late Friday into Saturday with showers
and storms expected ahead of the front Friday. High pressure
settles into the region this weekend with dry weather returning.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 415 AM EDT Friday...
Warm front is lifting north across the area this morning. Low
clouds have developed across the region and fog has develop
across portions of the Virginia Tidewaters and Eastern Shore.
Dense Fog Advisory remains in effect until 9 AM for the VA and southern
portion of the MD Eastern Shores. Visibilities will improve
across the Virginia Tidewaters earlier than the Eastern Shore
this morning as the warm front continues to lift north.
Rain and thunderstorm will begin to move into the area this
morning with multiple rounds of storms and heavy rain expected
throughout the day today. Timing will be earlier for the VA
Piedmont and later for the coast. An occluded low pressure
system continues to slowly move east across the Ohio River
Vally. Warm and moist air is being pulled north from the Gulf of
Mexico and Atlantic Ocean ahead of the low pressure system,
resulting in PW values between 1.6" and 1.8" across the region.
CAMs are indicating that storms will develop across central NC
and VA and move NNE. Storms may train across localized area
today since the flow from the sfc to the mid- levels will be
unidirectional. This will slow storms eastward progression
across the area. The ample moisture over the region will allow
for storms to produce 1-2" hourly rainfall. Flash Flood Guidance
is high enough to give some confidence that most areas can
handle a these rainfall amounts. 1 hr FFG is around 2" for most
of the CWA with a corridor of 1-1.5" for the urban I-64
corridor from RIC to Hampton Roads. The threat for flash
flooding will mainly be in the urban areas of Richmond and
Hampton Roads or if storms train over a locations for more than
an hour or two.
For the severe threat, 1000-1500 J/Kg of MLCAPE, along with 30-40 kt
of deep layer shear, and 100-125 m2/s2 0-1 SRH, increasing to 100-
150 m2/s2 in the late this morning and into the early evening
will result in the potential for strong to severe storms with
damaging winds and an isolated tornado or two. However,
widespread cloud cover and the earlier onset to the convection
will act to limit the severe threat. SPC has maintained a slight
risk for severe storms. Large hail is not expected today given
the warm moist air being pulled north over the region. Freezing
levels will be above 12,000 ft today.
Skies may scatter out this morning across coastal VA/NC,
allowing for more heating. High temperatures today will be
75-80F west of I-95 and 80-85F east.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 415 AM EDT Friday...
The low pressure system will be north of the area and moving
across NY and New England on Saturday. High pressure will be
slow to move in behind the weak cold front tonight. However,
Saturday will be mostly dry and partly sunny. High temperatures
will be 80-85F after a warm start in the mid to upper 60s. High
pressure will be over the area on Sunday with mostly sunny
skies. Highs will rebound to the mid to upper 80s. There will
be an onshore flow at the beaches Sunday which will keep high
temperatures in the 70s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 AM EDT Friday...
The medium range period will feature a return to summer as an
upper level trough slowly moves from the northern Rockies to
the northern Plains/central Canada, allowing a ridge to build
aloft from the lower MS Valley to the NE CONUS/mid Atlantic
region through Wednesday. Temperatures return to above normal
with highs in the mid 80s to around 90F for Mon/Memorial Day
(locally cooler at the Atlantic coast of the eastern shore w/
onshore flow during the aftn). As the upper ridge builds Tue-
Wed, a (weak) upper trough begins to develop to the south from
Florida to the Bahamas. Lows Mon night in the mid 60s to around
70F. Tue-Wed generally look mostly sunny/dry and hot with highs
into the lower-mid 90s inland and in the mid/upper 80s to lower
90s near the coast. Lows Tue night/Wed night in the mid 60s to
lower 70s. By Thu, the upper ridge over the local area is
forecast to weaken/flatten as a cold front approaches from the
NW. Still very warm/hot with highs in the upper 80s to lower 90s
(potentially mid 90s some areas if the front were to slow down).
Will have ~20% PoPs moving in from the NW late in the day.
Humidity levels look moderate Tue-Wed during the aftn with dew
pts in the 60s so at this point, heat indices should range from
95 to 100F.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 200 AM EDT Friday...
Low clouds and fog have developed across Maryland and central/northern
Virginia. LIFR and IFR through 12z Friday with CIGs expected to
remain 200-500 ft and vis between 1/2sm and 2sm. Southern edge
of the clouds may lift farther north, clouds at RIC may
scattered out for a few hours tonight. Across southern Virginia
and eastern North Carolina, skies are clear with some reduced
vis near the water. Low clouds across central NC will likely
move north and result in MVFR or IFR conditions, but should
remain west of ORF/PHF/ECG.
Multiple rounds of thunderstorms and heavy rain area likely
Friday from late morning through the evening. Overcast skies
are expected with CIGs generally 2000-3500 ft Friday. Likely
higher ceilings Friday morning at ORF/PHF/ECG before heavy rain
and storms move that far east.
Outlook:
The cold front moves through Fri night with additional
convection that should diminish after midnight. High pressure
with VFR conditions returns Sat through Mon.
&&
.MARINE...
As of 220 AM EDT Friday...
FG remains problematic over much of the local waters attm/early
this morning...will continue to monitor as its dissipation is
uncertain. The Dense Fog Advisory was expanded a little bit ago
to include the rest of the Ches Bay/VA rivers. By mid-late
morning...much of the FG is expected to be gone and S winds will
increase to about 15-20 kt. SHRAs/tstms arriving this afternoon/evening
may lower speeds but for now...most guidance keeps speeds 15-20
kt. SCAs up for central Ches Bay and at the mouth...along w/ the
sound and on the ocean (primarily for seas building to around 5
ft - maybe 6 far N) - though will pull back start time in case
speeds/conditions come up quicker. Cold front exits tonight w/
winds lowering and becoming initially SW tonight then W (for
Sat). Hi pres builds over the mid-Atlantic region by Sun into
Mon resulting in VRB winds BLO 10 kt.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Dense Fog Advisory until 10 AM EDT this morning for MDZ023>025.
NC...None.
VA...Dense Fog Advisory until 10 AM EDT this morning for VAZ099-100.
MARINE...Dense Fog Advisory until 10 AM EDT this morning for ANZ630>632-
634>638-650-652-654-656.
Small Craft Advisory from 1 PM this afternoon to midnight EDT
tonight for ANZ633-634.
Small Craft Advisory from 3 PM this afternoon to midnight EDT
tonight for ANZ630.
Small Craft Advisory from 1 PM this afternoon to 7 AM EDT
Saturday for ANZ650-652-654-656-658.
&&
SYNOPSIS...CP
NEAR TERM...CP/RMM
SHORT TERM...CP/RMM
LONG TERM...CP/LKB
AVIATION...CP
MARINE...ALBHazardous weather outlook, May 27, 5:34 AM EST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
634 AM EDT Fri May 27 2022
NCZ012-VAZ048-060>062-064>069-075-076-079>083-087-088-509>522-281045-
Northampton-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Greensville-
Sussex-Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
634 AM EDT Fri May 27 2022
...TORNADO WATCH 276 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MDZ021-022-NCZ013>017-030>032-VAZ077-078-084>086-089-090-092-093-
095>097-523>525-281045-
Dorchester-Wicomico-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Northumberland-Lancaster-
Gloucester-Middlesex-Mathews-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-York-
Newport News-Hampton/Poquoson-
634 AM EDT Fri May 27 2022
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ102-VAZ098-281045-
Eastern Currituck-Virginia Beach-
634 AM EDT Fri May 27 2022
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MDZ025-VAZ099-100-281045-
Maryland Beaches-Accomack-Northampton-
634 AM EDT Fri May 27 2022
...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Dense Fog Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MDZ024-281045-
Inland Worcester-
634 AM EDT Fri May 27 2022
...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ023-281045-
Somerset-
634 AM EDT Fri May 27 2022
...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...TORNADO WATCH 276 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Dense Fog Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Cumberland
- When
- May 27, 8:55 AM EST
- Where
- Cumberland County, 5.95 mi NNW of Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 37.560, -78.290
Broken utility pole was reported.
Thunderstorm Wind, Cumberland
- When
- May 27, 9:27 AM EST
- Where
- Cumberland County, 2.07 mi N of Cartersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -78.100
Multiple trees were downed along Ampthill Road.
Thunderstorm Wind, Cumberland
- When
- May 27, 9:59 AM EST
- Where
- Cumberland County, 5.63 mi N of Lakeside Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.750, -78.160
Trees were downed near Columbia.
Thunderstorm Wind, Colonial Heights (C)
- When
- May 27, 10:35 AM EST
- Where
- Colonial Heights (C) County, 2.6 mi ENE of Colonial Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.270, -77.380
Large tree was downed and crushed the roof of a house.
Thunderstorm Wind, Henrico
- When
- May 27, 10:42 AM EST
- Where
- Henrico County, Sandston
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.520, -77.320
Wind gust of 50 knots (58 mph) was measured at RIC.
Thunderstorm Wind, Hanover
- When
- May 27, 11:03 AM EST
- Where
- Hanover County, 1.76 mi NW of Old Church
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.650, -77.240
Tornado, Louisa
- When
- May 27, 5:22 PM EST to 5:27 PM EST
- Where
- Louisa County, 1.47 mi ENE of Inez to 3.3 mi E of Willowbrook
- Rating
- EF0
- Path length
- 2.21 mi
- Path width
- 50 yd
- Continued into
- Hanover, Va (AKQ)
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.809, -77.796
The National Weather Service in Wakefield has surveyed the storm damage in far eastern Louisa County and western Hanover County, and found it consistent with damage from a high-end EF0 tornado with peak winds of 85 mph. The tornado touched down at a farm off of Crewsville Road in Eastern Louisa County, damaging multiple trees and destroying a chicken coup. It should be noted that many of the trees here were already in poor shape or damaged from a winter storm earlier in the year. The tornado then tracked from Louisa county into Hanover county.
Tornado, Hanover
- When
- May 27, 5:27 PM EST to 5:47 PM EST
- Where
- Hanover County, 0.69 mi SW of Mabelton to 0.96 mi SSE of Beaver Dam
- Rating
- EF0
- Path length
- 8.92 mi
- Path width
- 50 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.824, -77.760
The tornado tracked from Louisa county into Hanover county. The tornado took a discontinuous path to the northeast along or near Hopeful Church Road into Western Hanover County with mainly small limb damage observed. The next area of more significant damage was at a home along Pleasant Mill Road where multiple trees were snapped, one landing on a home. The damage at this location was widely sporadic in nature and confined to the property. Light tree and limb damage continued off to the northeast along Beaver Dam Road, before all damage came to an end near Beaver Dam Road and Tyler Station Road south of Beaverdam. It should be noted this tornado was likely not on the ground for the approximately 10 miles or time duration, as multiple discontinuities were found in the damage path.
Thunderstorm Wind, Caroline
- When
- May 27, 5:54 PM EST
- Where
- Caroline County, 2.14 mi SE of Chilesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.980, -77.570
Several trees and power lines were downed in the Jericho Road area.
Thunderstorm Wind, Caroline
- When
- May 27, 5:54 PM EST
- Where
- Caroline County, 2.29 mi WNW of Ceder Fork
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.960, -77.590
Numerous trees were downed along Oats Lane. Some outbuildings were damaged.
Thunderstorm Wind, Powhatan
- When
- May 27, 6:03 PM EST
- Where
- Powhatan County, 0.55 mi E of Flat Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 37.520, -77.820
Trees were downed along Route 60.
Thunderstorm Wind, Fluvanna
- When
- May 27, 6:15 PM EST
- Where
- Fluvanna County, 2.34 mi NNW of Wilmington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.880, -78.220
Tree was downed on a road near Georges Mill Road and Rising Sun Road.
Thunderstorm Wind, Caroline
- When
- May 27, 6:37 PM EST
- Where
- Caroline County, 1.09 mi W of Port Royal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.170, -77.220
Tornado, Louisa
- When
- May 27, 6:51 PM EST to 6:55 PM EST
- Where
- Louisa County, 3.9 mi S of Louisa to 3.31 mi WNW of Cuckoo
- Rating
- EF1
- Path length
- 2.58 mi
- Path width
- 450 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.964, -77.999
The National Weather Service in Wakefield surveyed the storm damage in central Louisa County and found it to be consistent with low-end EF1 damage with peak wind speeds of 90 to 95 mph. The tornado touched down in an open area southwest of Yanceyville Road near Bend of River. Sparse trees were snapped in the area. The tornado then entered a wooded area northeast of Yanceyville Road with a clear path of snapped and uprooted hardwood trees. The path at this point was over 200 yards wide with likely low-end EF1 damage. Next, the tornado moved through an inaccessible area before impacting a home at the end of a long lane. This home had shingle damage, a window broken, a backdoor ripped off, and damage to the chimney. There was also peripheral damage from snapped and uprooted trees, with a clear and consistent path observed through the trees. The tornado continued through the woods and eventually emerged onto Mount Airy Road and the Hunters Landing subdivision. Numerous large hardwood trees were snapped and uprooted. The fallen trees exhibited a clear circulation pattern in this area as the tornado became quite wide, at least 450 yards. This is where the most concentrated damage occurred and was likely low-end EF1. In addition to tree damage, several homes had shingles ripped off, siding removed, awnings and gutters damaged, and broken windows. Additionally, peripheral damage from fallen trees was observed. From this point, the tornado entered a rural area where the forest had been cleared, with no visible damage indicators. The tornado lifted and dissipated in this area before reaching US-33/Jefferson Highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 27 to 28, 20224 deaths · 3 events
- Tornadoes and Hail in Virginia, May 27, 20223 injured · $1.1 million · EF2 · 36 events
- Tornadoes and Damaging Winds in Maryland, May 27, 2022$507,000 · EF1 · 22 events
- Tornado in Pennsylvania, May 27, 20223 injured · $325,000 · EF1 · 1 event
- Flash Flood and Damaging Winds in North Carolina, May 27, 2022$83,000 · 50 kt wind · 39 events
- Flash Flood in Indiana, May 27, 2022$300,000 · 1 event
- Damaging Winds in Virginia, May 27, 2022$39,000 · 55 kt wind · 18 events
- Tornado in Pennsylvania, May 27, 2022$70,000 · EF0 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 27, 202255 kt wind · 34 events
- Damaging Winds in Pennsylvania, May 27, 2022$22,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 27, 202252 kt wind · 13 events
- Damaging Winds in New Jersey, May 27, 202250 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031662, 1031668, 1031671, 1031681, 1031669, 1031672, 1032378, 1032381, 1031677, 1031685, 1031679, 1031674, 1031678, 1031684.